Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 155, NWS Midland/Odessa, TX

May 25, 20154 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2015, 8:53 AM CDT for 4 counties in Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2015, 8:53 AM CDT (13:53 UTC)
Expired
May 25, 2015, 9:30 AM CDT
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 47 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
2.4
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WUUS54 KMAF 251353
SVRMAF
TXC173-329-383-461-251430-
/O.NEW.KMAF.SV.W.0155.150525T1353Z-150525T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 AM CDT MON MAY 25 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GLASSCOCK COUNTY IN WEST TEXAS...
  SOUTHEASTERN MIDLAND COUNTY IN WEST TEXAS...
  NORTHWESTERN REAGAN COUNTY IN WEST TEXAS...
  NORTHEASTERN UPTON COUNTY IN WEST TEXAS...

* UNTIL 930 AM CDT

* AT 848 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES SOUTH OF VALLEY VIEW TO 6 MILES NORTHWEST OF
  MIDKIFF TO 12 MILES SOUTHWEST OF MIDKIFF...AND MOVING EAST AT 40
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MIDKIFF...BIGBY CORNER AND NORTH REAGAN FIRE STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3192 10153 3156 10160 3148 10206 3183 10202
TIME...MOT...LOC 1353Z 270DEG 36KT 3182 10188 3167 10188
          3154 10195

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
720 
WWUS54 KMAF 251423
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 AM CDT MON MAY 25 2015

TXC173-329-383-461-251430-
/O.CON.KMAF.SV.W.0155.000000T0000Z-150525T1430Z/
GLASSCOCK TX-MIDLAND TX-REAGAN TX-UPTON TX-
923 AM CDT MON MAY 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
UPTON...NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND AND SOUTHWESTERN
GLASSCOCK COUNTIES UNTIL 930 AM CDT...

AT 920 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF BIGBY CORNER TO 6 MILES EAST OF
MIDKIFF TO 8 MILES SOUTH OF MIDKIFF...AND MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BIGBY CORNER AND NORTH REAGAN FIRE STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3192 10153 3156 10160 3148 10206 3183 10202
TIME...MOT...LOC 1423Z 270DEG 36KT 3176 10169 3162 10170
          3152 10183

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:48 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 25, 6:48 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
648 AM CDT Mon May 25 2015

.UPDATE...

Update to include Severe Thunderstorm Watch number 209.

&&

.DISCUSSION...

Thunderstorms have blossomed over the Permian Basin this morning.
Due to a compact, but strong shortwave trough moving over the
area, decent elevated instability and steep mid level lapse rates,
some of the storms are producing large hail.  Think storms will
move rapidly off to the northeast.

&&

.PREV DISCUSSION... /ISSUED 441 AM CDT Mon May 25 2015/

DISCUSSION...As of 4:30 AM CDT Monday...Complicated forecast for
this morning into the early aftn. Water vapor imagery is indc a
potent shortwave in Northern Chihuahua rounding the base of the
trough in the southern Rockies. IR imagery is indc a baroclinic
leaf structure with rapidly cooling cloud tops in Southwest TX.
Convection has developed in the Plains north and east of the Davis
Mtns and in the Western and Southern Permian Basin. While
initially having a hard time getting going has now started to
intensify. Even though there is decent low level CIN...latest
Mesoscale Analysis is indc good MLCAPE and very steep mid level
lapse rates of 8C/KM. KMAF VAD Profile is indc a 40+ kt low level
southerly jet as well. The HRRR has been very consistent in
developing strong convection and moving it into the Permian Basin
and the Low Rolling Plains this morning. The HRRR is indc very
impressive rain rates along with training cells. SPC has the
Permian Basin and Low Rolling Plains in a slight risk with the
main severe threat large hail. This will continue to be monitored
thru the morning hours.

After passage of the shortwave low amplitude ridging will move
over the Southern Plains. This will bring dry weather tonight
thru Tuesday night. With H85 temps increasing along with downslope
low level winds temps should reach into the 90s across the Plains
with 80s in the mtns.

Yet another mid/upper low...currently near 28/143...will open into
a trough and will move in the subtropical jet to near northern
Baja by Wed morning. This will turn the mid/upper flow to
southwest and will allow low level moisture to stream into the CWA
from the Gulf of Mexico. Impulses moving in the flow aloft...
combined with the low level moist flow out of the Gulf of Mexico
will bring at least a chance of convection across most of the CWA
from Wednesday right thru next weekend as our wet pattern
continues.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 84  59  90  63  /  30   0   0  10
BIG SPRING TX              86  63  91  68  /  40  10   0  10
CARLSBAD NM                86  53  91  57  /  10   0   0  10
DRYDEN TX                  93  63  93  71  /  20  10  10  10
FORT STOCKTON TX           87  60  93  66  /  20   0   0  10
GUADALUPE PASS TX          76  57  82  60  /   0   0   0   0
HOBBS NM                   82  55  88  60  /  10  10   0  10
MARFA TX                   78  43  85  52  /  10   0   0   0
MIDLAND INTL AIRPORT TX    86  59  92  66  /  30  10   0  10
ODESSA TX                  86  61  92  66  /  30  10   0  10
WINK TX                    87  57  95  65  /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 25, 3:38 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 AM CDT MON MAY 25 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
338 AM CDT MON MAY 25 2015 /238 AM MDT MON MAY 25 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS THE PERMIAN BASIN
AND LOWER TRANS PECOS...MAINLY DURING THE MORNING AND EARLY
AFTERNOON. SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...WHICH COULD RESULT
IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT
THROUGH NEXT WEEKEND FOR MUCH OF THE AREA...WITH THE BEST CHANCES
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 25, 7:28 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     TSTM WND GST     1 SSE LOMAX             32.11N 101.63W
05/25/2015  M62 MPH          HOWARD             TX   MESONET

&&

JP
Special weather statement, May 25, 7:46 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 AM CDT MON MAY 25 2015

TXZ045>048-050>053-061>063-068>070-251600-
GAINES-DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-ECTOR-
MIDLAND-GLASSCOCK-CRANE-UPTON-REAGAN-
INCLUDING THE CITIES OF...SEMINOLE...LAMESA...GAIL...SNYDER...
ANDREWS...STANTON...BIG SPRING...COLORADO CITY...ODESSA...
MIDLAND...GARDEN CITY...CRANE...MCCAMEY...RANKIN...BIG LAKE
746 AM CDT MON MAY 25 2015

...FUNNEL CLOUDS POSSIBLE ACROSS WEST TEXAS THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF
FUNNEL CLOUDS OBSERVED ACROSS THE PERMIAN BASIN THIS MORNING.  ON
OCCASION...THESE FUNNEL CLOUDS MAY BRIEFLY REACH THE GROUND AND
BECOME A WEAK TORNADO.

IF A FUNNEL CLOUD IS OBSERVED...DO NOT PANIC BUT BE PREPARED TO TAKE
SHELTER IN A STURDY BUILDING AS A PRECAUTION.  THESE FUNNEL CLOUDS
WILL BE SHORT LIVED BUT COULD BE CAPABLE OF PRODUCING MINOR DAMAGE
AND FLYING DEBRIS IF THEY TOUCH THE GROUND.  THESE FUNNEL CLOUDS
ARE TYPICALLY BRIEF IN NATURE AND ARE EXTREMELY DIFFICULT TO
DETECT ON RADAR.

CONDITIONS WILL REMAIN FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS
THROUGH MOST OF THIS MORNING.
Local storm report, May 25, 8:02 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
802 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HAIL             1 E MIDLAND INTERNATION 31.94N 102.17W
05/25/2015  M1.00 INCH       MIDLAND            TX   NWS EMPLOYEE

&&

JP
Local storm report, May 25, 8:03 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             5 N MIDLAND INTERNATION 32.02N 102.19W
05/25/2015  E1.00 INCH       MIDLAND            TX   TRAINED SPOTTER

&&

CMR
Local storm report, May 25, 8:14 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     HAIL             7 NW MIDLAND            32.07N 102.16W
05/25/2015  E1.00 INCH       MIDLAND            TX   NWS EMPLOYEE

&&

CMR
Local storm report, May 25, 8:38 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
838 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND GST     4 NW SNYDER             32.75N 100.96W
05/25/2015  E60 MPH          SCURRY             TX   TRAINED SPOTTER

&&

JP

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:03 AM CDTSpecial Weather StatementMAFAndrews42 min
May 25, 5:28 AM CDTSpecial Weather StatementMAFMidland47 min
May 25, 5:48 AM CDTAreal Flood AdvisoryMAFAndrews, Dawson, Ector, Gaines, Martin, Midland3 hr
May 25, 5:50 AM CDTSpecial Weather StatementMAFAndrews55 min
May 25, 6:00 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin45 min
May 25, 6:22 AM CDTSevere Thunderstorm WarningMAFDawson, Howard, Martin, Midland38 min
May 25, 6:32 AM CDTSevere Thunderstorm WarningMAFAndrews, Gaines58 min
May 25, 6:43 AM CDTSevere Thunderstorm WarningMAFBorden, Howard, Martin, Mitchell, Scurry47 min
May 25, 6:53 AM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
May 25, 7:03 AM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Gaines, Howard, Martin57 min
May 25, 7:22 AM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton53 min
May 25, 7:28 AM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry62 min
May 25, 7:40 AM CDTAreal Flood AdvisoryMAFDawson, Martin3 hr
May 25, 7:54 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Glasscock, Martin, Midland51 min
May 25, 8:06 AM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton54 min
May 25, 8:07 AM CDTAreal Flood AdvisoryMAFGlasscock, Martin, Midland3 hr
May 25, 8:08 AM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry67 min
May 25, 8:25 AM CDTFlash Flood WarningMAFMartin, Midland3 hr
May 25, 8:27 AM CDTFlash Flood WarningMAFBorden, Dawson, Howard, Mitchell, Scurry3 hr
May 25, 8:56 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell, Reagan64 min
May 25, 9:13 AM CDTSevere Thunderstorm WarningMAFMitchell, Scurry40 min
May 25, 9:27 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.